Thunderstorm Wind, Bee
- When
- May 13, 12:49 PM CST
- Where
- Bee County, 0.92 mi SW of Pettus
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.610, -97.810
Small branches down with dime sized hail and winds up to 70 mph estimated.
Severe storms spread across South Texas from the Hill Country as a mid-level shortwave replaced a northward lifting warm front over the region. Significant instability, strong DCAPE, and strong shear over 50 knots set up a favorable environment for strong to severe storms with large hail and damaging winds the primary threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Severe storms spread across South Texas from the Hill Country as a mid-level shortwave replaced a northward lifting warm front over the region. Significant instability, strong DCAPE, and strong shear over 50 knots set up a favorable environment for strong to severe storms with large hail and damaging winds the primary threats. Supercells developed widespread across the area, with large hail reported over the Coastal Plains and Brush Country, an EF-1 tornado was observed in east Calhoun causing damage to several structures and trees. Severe winds also caused significant damage to an RV park south of Port Lavaca, resulting in 2 injuries and at least 12 RVs damaged or completely destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 13, 11:51 AM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Corpus Christi TX 1251 PM CDT Mon May 13 2024 ...New AVIATION... .UPDATE... Issued at 923 AM CDT Mon May 13 2024 A very moist and strongly unstable airmass will continue to lead to rapidly evolving thunderstorms across the region today. Based on the morning sounding at KCRP and current LAPS analysis MUCAPE values are well above 4000 J/kg areawide, with very little CIN and dewpoints in the mid to upper 70s. Lapse rates are also very steep, while deep sheer is above 50-60 knots. This environment is certainly conducive for strong to severe thunderstorm development with very large hail being the primary hazard. Convective coverage is forecast to increase during the late morning hours across the northwestern zones, and then transition southeastward across the CWA during the afternoon as a frontal boundary approaches. A MCS is still likely to develop this afternoon ahead and along the boundary with the higher threat then becoming strong and damaging winds, with a few embedded tornadoes possible. With all this in mind, a Severe Thunderstorm Watch is in effect for Webb and the northern counties through 21Z. Expansion of the Watch is possible as the activity begins to drift southeastward into the coastal areas later this afternoon. The activity is forecast to diminish during the early evening hours, with the convective chances dwindling and transitioning into the coastal waters by between 03-06Z. && .SHORT TERM... (Today through Tuesday) Issued at 244 AM CDT Mon May 13 2024 Key Messages: ▶ Slight to Enhanced Risk of Severe Thunderstorms for most of South Texas this afternoon Water vapor imagery this morning reveals a shortwave lifting across the southeast US while an upper level low moves across OK/NE. At the surface, a moist onshore flow continues across the region as a warm front remains parked across our northern CWA border. As the upper low lifts across the Plains, a shortwave moving through the southwesterly flow aloft will tug a ribbon of H5 vorticity through the southern part of the state. Meanwhile, instability will be on the rise as diurnal heating kicks in. The main issue today will be just how warm we get. The combination of a thick stratus deck and smoke may keep our temps down a couple of degrees which would decrease our convective potential slightly. However, model soundings depict a highly unstable environment characterized by CAPEs near 5000 J/kg, DCAPE over 1000 J/kg, around 50 knots of bulk shear. It's worth noting that there is a healthy cap in place earlier in the day, but recent trends hint at this cap decaying through the day. If we break through the cap, we could see convection quickly become strong to severe. There are some difference between some of the recent CAM guidance. A few solutions keep most of the activity this afternoon to our north and east. On the other hand, the HRRR and NAM3/12km swing a line through our northern counties. All signs point to supercells developing earlier in day near our northern border where we would see more of a large hail risk. A MCS is likely to take shape this afternoon as a weak boundary approaches from the north. As this MCS moves south-southeast, will see more of a damaging wind risk as well as an increased threat for an isolated tornado or two. All activity will likely be offshore by 03Z or so. Drier air will begin to move into the region overnight in the wake of a weak boundary. There is a low to moderate chance of some patchy fog across the Coastal Plains and Victoria Crossroads as low level moisture lingers. Weak upper level ridging will keep us dry on Tuesday. Taking a quick look at temps, we will see temps across the Brush Country hit triple digits this afternoon. Further east, clouds coverage will keep us in the upper 80s. Majority of the region will be under a moderate risk of heat-related impacts today. Drier air tomorrow will promote warmer temps but a reduced risk of heat related impacts. && .LONG TERM... (Tuesday night through next Sunday) Issued at 244 AM CDT Mon May 13 2024 Key Messages: - Low chance of showers and thunderstorms Wednesday afternoon through the overnight hours. - Low to medium chance of showers and thunderstorms Thursday. - Heat Advisory conditions possible on Thursday and Sunday for the southern inland Coastal Plains and portions of the Brush Country. Quiet weather is in store Tuesday night into Wednesday morning as weak upper-level ridging and quasi zonal flow is in place. Low-level moisture will begin to increase as onshore flow becomes dominant, allowing for PWATs to reach between 1.5 - 2 inches by Wednesday afternoon into Thursday night. By this time, mid-level shortwaves will propagate into the region, acting as a lifting mechanism for this increased moisture. This will result in a low chance (10-20%) for showers and thunderstorms Wednesday afternoon and evening, increasing to a low to medium chance (20-50%) through Thursday. The overall coverage and intensity of the precipitation will depend on the interaction between these disturbances and the available moisture. An upper-level trough is forecasted to move into the region on Thursday, which will support the development of a surface low pressure system over North Texas. This system will drag a cold front into Central Texas, which is expected to pass through South Texas by Friday and into the weekend. This frontal passage may trigger additional convection, although the extent of its reach into South Texas remains uncertain at this time. As for the long-term temperature outlook, things will remain on the warm side, with highs in the 90s along the coast and around 100 across the Rio Grande Plains and Brush Country. The combination of heat and humidity will lead to elevated heat index values Thursday and Sunday, particularly across the southern inland Coastal Plains and portions of the Brush Country, where values could rise to 110- && .AVIATION... (18Z TAFS) Issued at 1236 PM CDT Mon May 13 2024 Mostly VFR conditions will prevail through the TAF cycle, with the exception of TEMPO groups for MVFR levels this afternoon due to convective potential. A Severe Thunderstorm Watch is in effect through 21Z including LRD/COT/VCT terminals. An extension farther south into the the remaining sites is possible later this afternoon as a line of thunderstorms (bowing segment) develops. Frequent light to ground lightning, gusty winds, and large hail will be possible through early this evening. A weak frontal boundary will slide through by the evening, with drier conditions developing on its wake. Another brief period for MVFR conditions is in the forecast across the eastern terminals Tuesday morning in response to potential fog formation. Winds will be variable this afternoon, then shift northeast and east later this afternoon into the overnight period. A weak easterly flow will prevail Tuesday morning. && .MARINE... Issued at 244 AM CDT Mon May 13 2024 A generally moderate southeasterly flow will continue through much of the day. A weak frontal boundary will move offshore this evening, shifting the winds out of the northeast through Tuesday morning. A east-southeasterly flow resumes Tuesday afternoon. Increased moisture and an approaching upper disturbance will lead to a 20-40% chance of showers and storms through this evening. An isolated strong to severe storm moving offshore cannot be ruled out. Drier conditions in store on Tuesday. Weak to moderate onshore flow is expected to continue through much of the week. Isolated to scattered showers and thunderstorms will be possible early Wednesday afternoon through Thursday. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 94 73 92 73 / 50 40 0 0 Victoria 89 68 93 68 / 60 40 0 0 Laredo 101 74 100 74 / 30 0 0 0 Alice 95 72 95 71 / 50 40 0 0 Rockport 88 74 89 75 / 50 50 0 0 Cotulla 95 72 98 72 / 50 10 0 0 Kingsville 95 73 93 71 / 50 40 10 0 Navy Corpus 90 77 89 77 / 50 40 0 0 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...ANM LONG TERM....KRS AVIATION...ANM/88
Special Weather Statement
National Weather Service Corpus Christi TX
908 AM CDT Mon May 13 2024
TXZ229-239-131445-
Webb TX-La Salle TX-
908 AM CDT Mon May 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WEBB AND SOUTHERN LA
SALLE COUNTIES THROUGH 945 AM CDT...
At 908 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Encinal, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Encinal and Fort Ewell Site.
This includes Interstate 35 between mile markers 35 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Texas.
&&
LAT...LON 2790 9931 2805 9944 2842 9905 2808 9882
TIME...MOT...LOC 1408Z 231DEG 29KT 2804 9930
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMSpecial Weather Statement
National Weather Service Corpus Christi TX
118 PM CDT Mon May 13 2024
TXZ231-232-131845-
Live Oak TX-Bee TX-
118 PM CDT Mon May 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIVE OAK AND
NORTHWESTERN BEE COUNTIES THROUGH 145 PM CDT...
At 117 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Ray Point, or 8 miles north of Three Rivers,
moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Three Rivers, Mineral, Nell, Tulsita, Pawnee, Ray Point, Whitsett,
Esseville, and Pettus.
This includes the following highways...
Interstate 37 between mile markers 67 and 83.
US Highway 281 between mile markers 618 and 622.
US Highway 181 between mile markers 572 and 574.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Texas.
&&
LAT...LON 2869 9801 2872 9792 2867 9782 2867 9780
2866 9779 2855 9786 2844 9820 2848 9829
2862 9832 2876 9808
TIME...MOT...LOC 1817Z 254DEG 31KT 2858 9814
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TWHThe Corpus Christi radar (KCRP), 96 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
16 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Small branches down with dime sized hail and winds up to 70 mph estimated.
Videos sent from Victoria Emergency Management observed large hail.
Public reported wind estimates up to 60 mph that resulted in small tree limbs down.
Report from mPing.
Personal weather station reported a wind gust of 66 mph.
Storm survey confirmed EF-1 tornado with max winds of 105 mph began just north of Port Lavaca and continued southeast. Damage to several structures as well as widespread tree damage was notes. Some trees uprooted.
Emergency manager of Calhoun confirms at least 12 RVs were either damaged or completed destroyed with two confirmed injuries. There was also sporadic tree damage and a couple power poles leaning significantly. Time was estimated from radar and surrounding observations.
Video of hail up to a quarter size at mile 13.
Near golf ball sized hail for nearly 10 minutes.
Public photo of 2 inch hail submitted.
Multiple photos and reports of quarter size hail in San Diego.
Nickel to quarter sized hail near St. Gertrudes Catholic Church.
Social media photo of nickel to quarter size hail in Rios.
Photos of hail up to golf ball size from Emergency manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181650, 1181039, 1181040, 1181648, 1181041, 1181042, 1181647, 1181646, 1181644, 1181043, 1181044, 1181046, 1181047, 1181048, 1181049, 1181050, 1181052, 1181053, 1181054, 1181056, 1181057.